Multi-center retrospective evaluation of oral benzocaine exposure in children.
Аннотация
On rare occasions benzocaine has produced methemoglobinemia from oral, rectal and dermal exposures. There is disagreement whether this is an idiosyncratic event or a dose-related event. To gain a better perspective on this problem we retrospectively reviewed cases at 4 large regional poison centers of children <18-y of age from 1993-1996. One hundred and eighty-eight benzocaine exposures were reported. Mean and median ingested dosage were 86.8 (+/- 89.5) mg/kg and 50 mg/kg, respectively. Fifty-eight patients (30%) were managed in the emergency department; 8 patients had methemoglobin levels determined. One child had a methemoglobin level of 19%; all others were <1%. One hundred and seventy-three patients (92%) remained asymptomatic. Other symptoms were minor: oral numbness (8), vomiting (3), and 1 each of oral irritation, dizziness and nausea. In this series of accidental ingestions of benzocaine-containing products cyanosis was rare and apparently not dose related. These cases may be safely managed at home with telephone follow up for at least 2 h. If there is evidence of cyanosis, dusky pallor, shortness of breath, or change in mental status direct medical evaluation should be recommended.
Предметные рубрики MeSH
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.